Alert archive / Kentucky / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 191, NWS Wilmington, OH
NWS Wilmington, OH issued this severe thunderstorm warning at Jul 11, 2017, 2:45 PM EDT for 5 counties in Kentucky. It was in force for 30 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 11, 2017, 2:45 PM EDT (18:45 UTC)
- Expired
- Jul 11, 2017, 3:15 PM EDT
- In force
- 30 min
- Issued by
- NWS Wilmington, OH
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Boone County, KY, Campbell County, KY, Grant County, KY, Kenton County, KY, Pendleton County, KY
The radar
The Cincinnati radar (KILN), 82 km from the middle of the area, began a volume at 18:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 11, 2:55 PM EDT | TSTM WND DMG | Florence, KY | ONE TREE FELL ON MAIN STREET. TIME ESTIMATED FROM RADAR. |
| Jul 11, 2:55 PM EDT | TSTM WND DMG | Florence, KY | ONE TREE FELL ON MAIN STREET. TIME ESTIMATED FROM RADAR.55 |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 10 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 6.8 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1049 J/kg
- Mixed-layer CIN
- -100 J/kg
- Mixed-layer LCL
- 979 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 127 m²/s²
- 0-3 km storm-relative helicity
- 143 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.8
The text
As transmitted.
023
WUUS51 KILN 111845
SVRILN
KYC015-037-081-117-191-111915-
/O.NEW.KILN.SV.W.0191.170711T1845Z-170711T1915Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wilmington OH
245 PM EDT TUE JUL 11 2017
The National Weather Service in Wilmington has issued a
* Severe Thunderstorm Warning for...
Kenton County in northern Kentucky...
Campbell County in northern Kentucky...
Boone County in northern Kentucky...
Northeastern Grant County in northern Kentucky...
Central Pendleton County in northern Kentucky...
* Until 315 PM EDT.
* At 244 PM EDT, a severe thunderstorm was located over Union, moving
southeast at 45 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to trees and power lines.
* Locations impacted include...
Covington, Florence, Independence, Erlanger, Edgewood, Alexandria,
Elsmere, Fort Mitchell, Villa Hills, Highland Heights, Taylor Mill,
Fort Wright, Crescent Springs, Walton, Crestview Hills, Lakeside
Park, Falmouth, Oakbrook, Burlington and Claryville.
This includes the following Interstates...
I-71 in Kentucky between mile markers 73 and 77.
I-75 in Kentucky between mile markers 166 and 188.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather, go to our website at weather.gov/iln and
submit your report via social media, when you can do so safely.
&&
LAT...LON 3877 8460 3895 8484 3909 8464 3907 8462
3908 8458 3890 8424 3883 8423 3881 8424
3874 8422 3862 8432
TIME...MOT...LOC 1844Z 302DEG 39KT 3896 8468
HAIL...<.75IN
WIND...60MPH
$$
Franks2 follow-up statements
890
WWUS51 KILN 111902
SVSILN
Severe Weather Statement
National Weather Service Wilmington OH
302 PM EDT TUE JUL 11 2017
KYC015-111911-
/O.CAN.KILN.SV.W.0191.000000T0000Z-170711T1915Z/
Boone KY-
302 PM EDT TUE JUL 11 2017
...THE SEVERE THUNDERSTORM WARNING FOR BOONE COUNTY IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 3877 8460 3880 8461 3889 8460 3907 8462
3908 8458 3890 8424 3883 8423 3881 8424
3874 8422 3862 8432
TIME...MOT...LOC 1901Z 302DEG 39KT 3886 8447
$$
KYC037-081-117-191-111915-
/O.CON.KILN.SV.W.0191.000000T0000Z-170711T1915Z/
Kenton KY-Campbell KY-Grant KY-Pendleton KY-
302 PM EDT TUE JUL 11 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM EDT
FOR KENTON...CAMPBELL...NORTHEASTERN GRANT AND CENTRAL PENDLETON
COUNTIES...
At 301 PM EDT, a severe thunderstorm was located near Claryville,
moving southeast at 45 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to trees and power lines.
Locations impacted include...
Covington, Independence, Erlanger, Edgewood, Alexandria, Elsmere,
Fort Mitchell, Villa Hills, Highland Heights, Taylor Mill, Fort
Wright, Crescent Springs, Walton, Crestview Hills, Lakeside Park,
Falmouth, Claryville, Crittenden, Wilder and Butler.
This includes I-75 in Kentucky between mile markers 166 and 169, and
between mile markers 184 and 188.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather, go to our website at weather.gov/iln and
submit your report via social media, when you can do so safely.
&&
LAT...LON 3877 8460 3880 8461 3889 8460 3907 8462
3908 8458 3890 8424 3883 8423 3881 8424
3874 8422 3862 8432
TIME...MOT...LOC 1901Z 302DEG 39KT 3886 8447
HAIL...<.75IN
WIND...60MPH
$$
Franks813
WWUS51 KILN 111913
SVSILN
Severe Weather Statement
National Weather Service Wilmington OH
313 PM EDT TUE JUL 11 2017
KYC037-081-117-191-111922-
/O.EXP.KILN.SV.W.0191.000000T0000Z-170711T1915Z/
Kenton KY-Campbell KY-Grant KY-Pendleton KY-
313 PM EDT TUE JUL 11 2017
...THE SEVERE THUNDERSTORM WARNING FOR KENTON...CAMPBELL...
NORTHEASTERN GRANT AND CENTRAL PENDLETON COUNTIES WILL EXPIRE AT 315
PM EDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However heavy rain
is still possible with this thunderstorm.
Please report previous wind damage or hail to the National Weather
Service by going to our website at weather.gov/iln and submitting
your report via social media.
LAT...LON 3877 8460 3880 8461 3889 8460 3907 8462
3908 8458 3890 8424 3883 8423 3881 8424
3874 8422 3862 8432
TIME...MOT...LOC 1912Z 302DEG 39KT 3879 8434
$$
FranksWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 11, 1:59 PM EDT, 46 minutes earlier.
Area forecast discussion, Jul 11, 1:59 PM EDT, 46 minutes before
Area Forecast Discussion
National Weather Service Wilmington OH
159 PM EDT Tue Jul 11 2017
.SYNOPSIS...
A slow moving frontal boundary interacting with a very moist
environment and a series of upper level disturbances will
result in a couple of rounds of thunderstorms today. This front
will shift north and precipitation chances will diminish, with
hot conditions for mid week. A cold front will approach and then
move through the region late this week, bringing additional
thunderstorm chances. Surface high pressure will build in this
weekend offering dry weather and more seasonable temperatures.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
A widespread cirrus shield is spreading over the area this
morning due to convection ongoing in Indiana. The stalled cold
front remains mainly north of the area with a series of upper
level disturbances heading southeast riding along and south of
the boundary. Looking at current radar trends shows anchoring of
storms across the Indianapolis area with the second MCS quickly
approaching from the west. The anchoring of the storms appears
to be due to strong low level speed convergence between 925 and
850 mb. As the storms have tried to push east this morning they
have struggled to keep their act together. Looking at the SPC
mesoanalysis page reveals that most of the instability is
elevated this morning and with a lack of synoptic support across
the area storms have struggled. The latest run of the HRRR is
by far doing the best this morning showing both complexes of
storms slowly heading east and weakening as they move into the
ILN forecast area late this morning into early afternoon.
Forecast soundings do briefly destabilize this afternoon but the
window is tight. The widespread cirrus shield/ cloud debris
will likely limit destabilization. Have updated PoPs to follow
the latest runs of the HRRR while also moving the highest PoPs
further south. Have allowed for some pop up showers and
thunderstorms this afternoon.
The other main concern today will be the chance of heavy
rainfall. Flash flood guidance remains low across the northern
zones today while guidance across the southern zones is higher.
Latest runs of the HRRR doesn't show to much across the
northern zones now. Overall, confidence has fallen on the heavy
rain threat across the northern zones given current radar
trends this morning. Still though, PWATs remain high today (at
or approaching 2.00") and with two short-waves moving across the
area have left the flash flood watch as is for now. Depending
on how the initial complex of showers and thunderstorms evolves
across central Indiana will determine if any changes will be
needed to the watch.
Prev Discussion->
Thunderstorms developed ahead of a wave of low pressure, at the
nose of a low level jet, in the very moist airmass where
moderate instby existed. These storms have weakened with a
lingering complex moving across ILN/s southern counties early
this morning.
Precipitable water values increase to above 2 inches today and
with an axis of low level convergence and moderate instby expect
additional thunderstorms development. Due to recent rainfall
and with a very moist airmass have issued a flash flood watch
today into tonight across all but ILN/s far southern counties.
Expect high temperatures in the mid and upper 80s. These
temperatures combined with a moist airmass may result in max
heat indices in the mid 90s across the south.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM WEDNESDAY/...
Ongoing storms this evening expected to diminish and start to
lift north. Have continued FFA through 06Z with threat for flash
flooding ending as these storms diminish. Tonights lows will be
in the lower 70s.
The front to lift north into the Great Lakes with ILN/s FA in
the warm airmass Wednesday. Have lingered only a slight chance
of a thunderstorm far north early. Otherwise, expect Wednesday
to be dry and hot. With high temperatures from near 90 north to
the lower 90s south, heat indices will reach in the middle 90s
in many locations.
&&
.LONG TERM /WEDNESDAY NIGHT THROUGH TUESDAY/...
Thunderstorms will be possible Wednesday night ahead of a cold
front approaching from the northwest. As the front crosses the area
Thursday into Friday, thunderstorms will be likely. Models
indicate instability and wind fields that will be sufficient for
the occurrence of severe weather. Flooding will also be possible
along the rather slow moving front that will be tapping above
normal precipitable water. For the rest of the period from Saturday
through Monday, high pressure is expected to provide dry weather.
Temperatures are expected to be close to normal, with highs
averaging in the mid 80s.
&&
.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
First MCS that moved through the area this morning quickly fell
apart with a secondary MCS quickly approaching from the west.
Latest radar trends indicate the northern segment is quickly
falling apart with the southern segment trying to hold on.
Overall, high res models have struggled this afternoon with the
HRRR being by far the best performer. The HRRR quickly weakens
the whole segment as it moves into the area. This makes sense as
KCVG/ KLUK have been under clouds almost the entire day thanks
to the last decaying MCS. Looking at the latest observations
also shows a cold pool rushing out ahead allowing weak showers
to form east and north of the TAF sites.
Due to the mentioned above have only gone prevailing across the
southwestern zones due to the decaying MCS. Some restrictions to
MVFR will be possible across the southwest but are far less
likely towards the north.
Wednesday morning surface low pressure will form across the
midwest with a warm front extending down across central Ohio.
Along the warm front some showers and thunderstorms will
develop. Overall have only added a mention of VCSH for KCMH/
KLCK who are closer to the front. Confidence is low here though
as uncertainty exists on how far the MCS will make it this
afternoon.
OUTLOOK...Thunderstorms possible Thursday and Friday.
&&
.ILN WATCHES/WARNINGS/ADVISORIES...
OH...Flash Flood Watch through late tonight for OHZ026-034-035-
042>046-051>056-060>065-070>074.
KY...None.
IN...Flash Flood Watch through late tonight for INZ050-058-059-066.
&&
SYNOPSIS...Haines/AR
NEAR TERM...Haines/AR
SHORT TERM...AR
LONG TERM...Coniglio
AVIATION...HainesHazardous weather outlook, Jul 11, 3:40 AM EDT, 11 hours 5 minutes before
Hazardous Weather Outlook National Weather Service Wilmington OH 340 AM EDT Tue Jul 11 2017 INZ050-058-059-066-OHZ026-034-035-042>046-051>056-060>065-070>074- 120745- Wayne-Fayette IN-Union IN-Franklin IN-Hardin-Mercer-Auglaize-Darke- Shelby-Logan-Union OH-Delaware-Miami-Champaign-Clark-Madison- Franklin OH-Licking-Preble-Montgomery-Greene-Fayette OH-Pickaway- Fairfield-Butler-Warren-Clinton-Ross-Hocking- 340 AM EDT Tue Jul 11 2017 ...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT... This Hazardous Weather Outlook is for East Central Indiana, Southeast Indiana, Central Ohio, Southwest Ohio and West Central Ohio. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Hot and humid conditions are expected Wednesday and Thursday which may result in heat indices rising into the mid to upper 90s both days. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. INZ073>075-080-KYZ089>100-OHZ077>082-088-120745- Ripley-Dearborn-Ohio-Switzerland-Carroll-Gallatin-Boone-Kenton- Campbell-Owen-Grant-Pendleton-Bracken-Robertson-Mason-Lewis-Hamilton- Clermont-Brown-Highland-Adams-Pike-Scioto- 340 AM EDT Tue Jul 11 2017 This Hazardous Weather Outlook is for Southeast Indiana, Northeast Kentucky, Northern Kentucky and Southwest Ohio. .DAY ONE...Today and Tonight. Thunderstorms today will result in heavy downpours that may cause localized flooding. In addition, some thunderstorms may produce isolated damaging wind gusts. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Hot and humid conditions are expected Wednesday and Thursday which may result in heat indices rising into the mid to upper 90s both days. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jul 11, 2:25 PM EDT, 20 minutes before
Special Weather Statement National Weather Service Wilmington OH 225 PM EDT TUE JUL 11 2017 INZ050-059-066-OHZ042-051-060-061-070-071-111900- Union IN-Wayne IN-Franklin IN-Montgomery OH-Warren OH-Darke OH- Butler OH-Preble OH-Miami OH- 225 PM EDT TUE JUL 11 2017 ...A LINE OF SHOWERS AND EMBEDDED THUNDERSTORMS WITH GUSTY WINDS WILL AFFECT NORTHEASTERN FRANKLIN COUNTY IN SOUTHEASTERN INDIANA...EASTERN WAYNE AND EASTERN UNION COUNTIES IN EAST CENTRAL INDIANA...PREBLE COUNTY IN WEST CENTRAL OHIO...BUTLER AND NORTHWESTERN WARREN COUNTIES IN SOUTHWESTERN OHIO...SOUTHERN DARKE...MONTGOMERY AND SOUTHWESTERN MIAMI COUNTIES IN WEST CENTRAL OHIO UNTIL 300 PM EDT... At 224 PM EDT, radar indicated showers WITH EMBEDDED THUNDERSTORMS along a line extending from near New Madison to near Oxford, moving east at 45 mph. HAZARDS INCLUDE... Winds to 50 mph... Locations impacted include... Dayton, Hamilton, Middletown, Richmond, Mason, Troy, Trotwood, Oxford, Miamisburg, Lebanon, Springboro, Vandalia, Englewood, Monroe, Trenton, Franklin, Tipp City, Eaton, Moraine and Carlisle. This includes the following Interstates... I-70 in Indiana between mile markers 152 and 156. I-70 in Ohio between mile markers 0 and 32. I-75 in Ohio between mile markers 25 and 49, and between mile markers 72 and 76. To report hazardous weather conditions, go to our website at weather.gov/iln and submit your report via social media, when you can do so safely. LAT...LON 4008 8422 3939 8423 3934 8483 3997 8488 TIME...MOT...LOC 1824Z 252DEG 39KT 3995 8463 3946 8473
Local storm report, Jul 11, 2:28 PM EDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
228 PM EDT TUE JUL 11 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0225 PM TSTM WND GST KOXD OXFORD MIAMI APT 39.50N 84.78W
07/11/2017 M56.00 MPH BUTLER OH AWOS
&&
HATZOSLocal storm report, Jul 11, 2:30 PM EDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
230 PM EDT TUE JUL 11 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0220 PM TSTM WND DMG 4 E RICHMOND 39.82N 84.81W
07/11/2017 PREBLE OH TRAINED SPOTTER
SEVERAL TREE LIMBS DOWNED.
&&
HATZOSLocal storm report, Jul 11, 2:34 PM EDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
234 PM EDT TUE JUL 11 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0230 PM TSTM WND GST KRID RICHMOND APT 39.76N 84.84W
07/11/2017 M63.00 MPH WAYNE IN AWOS
&&
HATZOSLocal storm report, Jul 11, 2:40 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
240 PM EDT TUE JUL 11 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0235 PM TSTM WND DMG EATON 39.75N 84.63W
07/11/2017 PREBLE OH TRAINED SPOTTER
TREE LIMBS DOWNED.
&&
HATZOSLocal storm report, Jul 11, 2:45 PM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
245 PM EDT TUE JUL 11 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0240 PM TSTM WND DMG 5 E RICHMOND 39.84N 84.79W
07/11/2017 PREBLE OH TRAINED SPOTTER
TREE DOWNED ON OHIO STATE ROUTE 320.
&&
HATZOSThe office that day
Everything else NWS Wilmington, OH issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 11, 2:17 PM EDT | Severe Thunderstorm Warning | ILN | Boone | 28 min |
| Jul 11, 2:37 PM EDT | Areal Flood Advisory | ILN | Boone | 3 hr |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.